Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 15, NWS Midland/Odessa, TX

April 22, 2003Andrews County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 22, 2003, 7:13 PM CDT for Andrews County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2003, 7:13 PM CDT (00:13 UTC)
Expired
Apr 22, 2003, 8:00 PM CDT
In force
47 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Andrews County, TX

The radar

The Midland/Odessa radar (KMAF), 64 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.2 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2003-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1643 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2003-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1643 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1969 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.1
Supercell composite
12.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

085 
WUUS54 KMAF 230013
SVRMAF
TXC003-230100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
713 PM CDT TUE APR 22 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ANDREWS COUNTY IN WEST TEXAS

* UNTIL 800 PM CDT

* AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF FRANKEL CITY...OR ABOUT 12
  MILES WEST OF ANDREWS...MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  FRANKEL CITY AND FLOREY

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

LAT...LON 3251 10235 3222 10268 3227 10287 3251 10277

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:08 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, Apr 22, 3:08 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
308 PM CDT TUE APR 22 2003

SFC OBS/VIS SAT IMAGERY SHOW LOW LVL MSTR SLOW TO MIX OUT THIS
AFTERNOON...W/BETTER SFC DEWPTS BACKED UP AGAINST THE MTNS.
DRYLINE IS SET TO SHARPEN UP AS THE DAY PROGRESSES...BUT MODELS DO
NOT PLACE THIS FEATURE FAR ENOUGH W...HAVING UNDERESTIMATED MSTR ON
THE 12Z RUN.  FOR THIS REASON...WILL MODERATE GUIDANCE EXTREMA SHORT
TERM TO COMPENSATE.  STATIONARY SFC FRONT ALONG EDGE OF LOW CLOUDS IS
SLOWLY MIXING EWD...AND THIS COULD SET UP A TRIPLE PT SOMEWHERE OVER
OUR ERN ZONES THIS EVENING...TO BE FED BY 40+KT LLJ SET TO FEED UP
FROM THE S THIS EVENING.  12Z KMAF SOUNDING SHOWS BOTH GOOD
DIRECTIONAL AND SPEED SHEAR FAVORABLE FOR ROTATING SUPERCELLS. W/A
SWEAT INDEX OF 400+...MAY SEE A TORNADO OR TWO.  SEE SWODY1 FOR
FURTHER DETAILS.  IN ADDITION...KMAF PWATS ARE RUNNING NEAR 200 PCT
OF NORMAL...AND WILL MENTION HVY RAINFALL IN THE NE ZONES.

AS UPPER LVL LOW CURRENTLY OVR SRN NV APPROACHES OVERNIGHT...WINDS
SHOULD VEER TO THE SW...SCOURING LOW LVL MSTR EAST TUESDAY.
CONSIDERING THE PROGGED TRACK OF THIS SYSTEM...TUESDAY LOOKS LIKE A
TEXTBOOK WINDY DAY FOR THE FA.  WILL ISSUE AN NPW FOR THE
GUADALUPES...DELAWARES...AND APACHES.

IN THE EXTENDED...UPPER LVL RIDGING SETS IN...HOLDING TEMPS CLOSE
TO CLIMATOLOGY.  A COLD FRONT IS ADVERTISED FOR THURSDAY NIGHT...BUT
LOOKS DRY AND DOESN/T LOOK TO HAVE MUCH EFFECT ON TEMPS.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF BU 59/79/50/85    4000
CNM BU 54/77/51/81    1000
MRF BU 46/72/42/74    0000
FST BU 58/83/54/85    2000

.MAF...
TX...HIGH WIND WATCH WEDNESDAY AFTERNOON TXZ057-258.
NM...HIGH WIND WATCH WEDNESDAY AFTERNOON NMZ027.

44
Hazardous weather outlook, Apr 22, 3:10 PM CDT, 4 hours 3 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
310 PM CDT TUE APR 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
SOUTHEAST NEW MEXICO AND THE LOWER TRANS PECOS...PERMIAN BASIN AND
WESTERN LOW ROLLING PLAINS OF WEST TEXAS. THUNDERSTORMS MAY PRODUCE
LARGE HAIL...DAMAGING WINDS...HEAVY RAIN AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LOW RELATIVE HUMIDITY AND INCREASING WINDS WILL LEAD TO EXTREME FIRE
WEATHER CONDITIONS AND MAY RESULT IN RAPID FIRE GROWTH AND SPREAD FOR
THE GUADALUPE AND DAVIS MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...BIG
BEND REGION...UPPER TRANS PECOS AND WESTERN PERMIAN BASIN WEDNESDAY
AFTERNOON AND EVENING. VERY STRONG WINDS ARE EXPECTED TO DEVELOP
TOMORROW AFTERNOON ACROSS THE GUADALUPE MOUNTAINS AND THE HIGHWAY 54
CORRIDOR OF CULBERSON COUNTY. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ACROSS SOUTHEAST NEW MEXICO...THE
LOWER TRANS PECOS...PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS OF
WEST TEXAS THIS EVENING AND TONIGHT.

PLATT

In the hours before

Special weather statement, Apr 22, 4:53 PM CDT, 2 hours 20 minutes before
TXZ045>048-050>053-061>063-069-070-230300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
453 PM CDT TUE APR 22 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH UNTIL 1000 PM CDT TUESDAY EVENING FOR THE FOLLOWING COUNTIES...

IN WEST TEXAS...

ANDREWS...BORDEN...DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD...
MARTIN...MIDLAND...MITCHELL...REAGAN...SCURRY AND UPTON

THIS TORNADO WATCH INCLUDES THE CITIES OF...

ANDREWS...BIG LAKE...BIG SPRING...COLORADO CITY...GAIL...GARDEN
CITY...LAMESA...MCCAMEY...MIDLAND...ODESSA...RANKIN...SEMINOLE...
SNYDER...AND STANTON.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IN
ADDITION...LARGE HAIL...DAMAGING WINDS...VERY HEAVY RAINFALL...AND
DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 12:10 PM CDTSevere Thunderstorm WarningMAFHoward35 min
Apr 23, 12:34 PM CDTSevere Thunderstorm WarningMAFMitchell56 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.